Isoniazid

Resources | Health News | Therapies | Fitness


Isoniazid - Interactions and Warnings


The antituberculosis agents ethambutol and isoniazid have been implicated as causes of reduced acuity, visual field defects, and disturbances of color vision.
- Optom Clin 1992;2(4):73-96 -- Ocular side effects of selected systemic drugs. -- Jaanus SD.

Vitamin D absorption and metabolization may be affected.
- J Lab Clin Med 1984 Oct;104(4):546-52 -- Hepatic vitamin D 25-hydroxylase inhibition by cimetidine and isoniazid. -- Bengoa JM, Bolt MJ, Rosenberg IH.

Isoniazid overdose is known to result in rapid onset of seizures, metabolic acidosis and prolonged obtundation. We report two cases of obtundation secondary to INH overdose that was immediately reversed by pyridoxine. Parenteral pyridoxine administration is an effective method in Isoniazid intoxication. The intravenous form of pyridoxine must be available in the emergency care units, and Isoniazid toxicity should be suspected in any patient with refractory seizures and metabolic acidosis.
- Turk J Pediatr 2002 Jan-Mar;44(1):54-7 -- Acute isoniazid neurotoxicity in childhood. -- Citak A, Kaya O, Ucsel R, Karabocuoglu M, Uzel N.

Pyridoxine (vitamin B6) should be added to the drug treatment of tuberculosis in all pregnant women taking isoniazid.
- Drug Saf 2001;24(7):553-65 -- Drug treatment for tuberculosis during pregnancy: safety considerations. -- Bothamley G.

Although pellagra is a recognized complication of isoniazid therapy, the diagnosis may be overlooked or delayed - sometimes with life-threatening consequences. We report a case of isoniazid-induced pellagra which occurred despite pyridoxine supplementation. Drug withdrawal and supplementation with niacin led to a rapid and sustained clinical improvement. The possible mechanisms of isoniazid induced pellagra are discussed.
- Clin Exp Dermatol 1999 May;24(3):167-9 -- Isoniazid induced pellagra despite pyridoxine supplementation. -- Darvay A, Basarab T, McGregor JM, Russell-Jones R.

Niacin deficiency in tuberculous patients treated with isoniazid.
- Plucne Bolesti Tuberk 1970 Jan-Mar;22(1):38-42 -- Niacin deficiency in tuberculous patients treated with isoniazid -- Goldner B, Goldner L.

Isoniazid is an antitubercular drug with some monamine oxidase (MAO) inhibition. Perhaps because this is only weak inhibition, a few clinicians consider dietary or drug restrictions for their patients on isoniazid. However recent reports suggest the combination of isoniazid and antidepressants may cause adverse events possibly related to isoniazid's MAO inhibition activity.
- Int Clin Psychopharmacol 1995 Sep;10(3):197-8 -- Isoniazid, tricyclics and the "cheese reaction". -- DiMartini A.


Please see: Antibiotics





last update: November 2008



This information is not intended to be a substitute for professional medical advice. You should not use this material to diagnose or treat a health condition or disease without consulting with your healthcare provider.
Privacy Policy  © 1998-2017 Personal Health Zone
Click above for Service Agreement and Contact Information. Accessing this service binds you to terms stated. Advertisements appear throughout this website as a means of funding the site. This site is updated monthly and operates independently of any health associations or organizations. The owner of this site has no medical training and the information presented comes from government resources and health professionals in their respected fields.

Home Page: Personal Health Zone
HONcode accreditation seal. We comply with the HONcode standard for trustworthy health information:
verify here.